Georgia, 2004Heavy Rain in Georgia, August 12, 2004
August 12, 2004 · NWS FFC · 3 events in 3 counties and zones
3 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 12, 2:40 AM EST, 20 minutes earlier.
Area forecast discussion, Aug 12, 2:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EDT THU AUG 12 2004
.SHORT TERM...
COMPLEX FORECAST CONTINUES DUE TO T.S. BONNIE FORECAST TO MOVE
ACROSS S GA THIS AFTERNOON AND EVENING. ALSO...STATIONARY FRONT
ACROSS FAR NW GA FORECAST TO DRIFT SE THEN SPEED UP AFTER BONNIE
PASSES AND MOVE TO SE GA FRIDAY MORNING THEN BECOME STATIONARY AS
HURRICANE CHARLEY PASSES BY THE GA COAST FRIDAY NIGHT/SATURDAY
MORNING. WILL ISSUE WIND ADVISORY FOR OVER PARTS OF CENTRAL GA LATE
TODAY AND THIS EVENING. SHOWER AND THUNDERSTORM POTENTIAL EVERYWHERE
ALONG AND S OF FRONT TODAY AND WITH BONNIE. RAIN CHANCES DIMINISH
TONIGHT WITH PASSAGE OF BONNIE. RAIN CHANCES MINIMAL FOR FRIDAY BUT
RETURN AGAIN FRIDAY NIGHT TO MUCH OF THE AREA DUE TO CHARLEY.
.LONG TERM...
NO CHANGES PLANNED.
&&
.HYDROLOGY...
LARGE AREA OF 2 TO 3 INCHES OF RAIN FORECAST FOR THE AREA SE OF MCN
TODAY AND TONIGHT. THIS NOT ENOUGH TO CAUSE SIGNIFICANT FLOODING SO
NO FLOOD WATCH NEEDED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 78 63 79 65 / 99 30 10 30
ATHENS 76 64 82 63 / 99 30 10 50
GAINESVILLE 74 62 79 63 / 80 30 10 30
ROME 80 61 83 59 / 80 20 00 10
COLUMBUS 81 67 84 67 / 99 30 10 50
MACON 81 66 84 66 / 99 50 30 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY MARION TO BIBB TO GLASCOCK COUNTIES AND S THIS
AFTERNOON AND EVENING.
&&
BDL
Hazardous weather outlook, Aug 12, 2:40 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EDT THU AUG 12 2004
GAZ027-036>039-046>062-066>076-078>086-089>098-102>113-121248-
BALDWIN-BIBB-BLECKLEY-BUTTS-CHATTAHOOCHEE-CLARKE-CLAYTON-COWETA-
CRAWFORD-CRISP-DODGE-DOOLY-EMANUEL-FAYETTE-GLASCOCK-GREENE-HANCOCK-
HARRIS-HEARD-HENRY-HOUSTON-JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-
LAURENS-MACON-MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-
MUSCOGEE-NEWTON-OCONEE-OGLETHORPE-PEACH-PIKE-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-
TOOMBS-TREUTLEN-TROUP-TWIGGS-UPSON-WALTON-WARREN-WASHINGTON-WEBSTER-
WHEELER-WILCOX-WILKES-WILKINSON-
340 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
...ISOLATED THUNDERSTORMS AND TORNADOES POSSIBLE TODAY...
.SYNOPSIS...
A FRONTAL SYSTEM OVER NORTHWEST GEORGIA WILL MOVE SOUTHEAST TO THE
GEORGIA COAST BY FRIDAY. TROPICAL STORM BONNIE WILL MOVE ONSHORE TO
THE FLORIDA PANHANDLE AROUND NOON AND WEAKEN. IT WILL THEN MOVE
NORTHEAST UP THE FRONT AS A LOW PRESSURE AREA.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
STRONG GUSTY WINDS...HEAVY RAIN AND LIGHTNING.
.DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE THREAT
WILL MAINLY STEM FROM THE INTERACTION OF THE MOIST...TROPICAL AIR
ASSOCIATED WITH TROPICAL STORM BONNIE AND THE FRONT MOVING ACROSS
THE STATE. MOISTURE WILL CONTINUE TO BE ON THE INCREASE IN THE
SOUTHERLY FLOW AHEAD OF THE TROPICAL SYSTEM. THIS WILL BE REFLECTED
IN DEWPOINTS INCREASING INTO THE 70S ACROSS ALL OF THE STATE EXCEPT
BEHIND THE FRONT IN THE EXTREME NORTHWEST CORNER. ALOFT A SHORT WAVE
WILL ROTATE THROUGH THE TROUGH THAT WILL MOVE OVER GEORGIA TODAY. AN
ASSOCIATED 100 KNOT JET THAT WILL BE MOVING WILL CREATE AN AREA OF
UPPER LEVEL DIFFLUENCE IN THE RIGHT REAR EXIT QUADRANT. THIS WILL
ENHANCE ANY CONVECTION THAT DEVELOPS BY CREATING UPDRAFT POTENTIAL.
A 30 KNOT PLUS LOW LEVEL JET WILL MOVE ACROSS SOUTH GEORGIA TODAY
AHEAD OF THE REMAINS OF TROPICAL STORM BONNIE. THIS WILL ENHANCE ANY
CONVECTIVE DEVELOPMENT IN CENTRAL AND SOUTH GEORGIA. CAPE WILL BE
INCREASING TO AROUND 500 TO 1000 CENTRAL AND SOUTH GEORGIA. LIFTED
INDICES WILL DECREASE TO MINUS 2 TO MINUS 3. HELICITIES WILL
INCREASE TO AROUND 100. LOW-LEVEL SHEAR ASSOCIATED WITH TROPICAL
SYSTEM WILL BE SUFFICIENT TO SUPPORT RISK OF ISOLATED TORNADOES.
THE UPPER LEVEL DIFFLUENCE ASSOCIATED WITH THE UPPER JET AND THE LOW
LEVEL INFLOW ASSOCIATED WITH THE LOW LEVEL JET PLUS THE REMAINS OF
TROPICAL STORM BONNIE MAY COMBINE TO PRODUCE THE NECESSARY
CONDITIONS FOR VERY SEVERE THUNDERSTORMS OR POSSIBLY TORNADOES.
THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE SOUTH AND EAST
OF A LINE FROM WASHINGTON TO EATONTON TO COLUMBUS FROM NOON ON...BUT
ISOLATED STORMS WILL DEVELOP THIS MORNING.
IN ADDITION TO THE ABOVE THREATS...WITH A MOIST..TROPICAL ATMOSPHERE
OVER THE STATE...THERE IS THE THREAT OF LOCALIZED FLOODING.
PRECIPITABLE WATER IS AT TWO INCHES. THUS ANY SUSTAINED CONVECTIVE
ACTIVITY OVER AN AREA SUCH AS TRAINING OR NEARLY STATIONARY
THUNDERSTORMS COULD PRODUCE 3 TO 4 INCHES OF RAINFALL IN A
RELATIVELY SHORT PERIOD OF TIME. THIS COULD RESULT IN SOME LOCALIZED
FLOODING.
ALL RESIDENT OF PORTIONS OF NORTH AND CENTRAL GEORGIA ARE URGED TO
REMAIN ALERT TO THESE POTENTIALLY DANGEROUS WEATHER DEVELOPMENTS BY
LISTENING TO NOAA WEATHER RADIO OR LOCAL MEDIA AND TO TAKE
APPROPRIATE PRECAUTIONARY ACTION AS NECESSARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE
A CHANCE OF THUNDERSTORMS FRIDAY...SOME OF THE STORMS MAY BE SEVERE.
THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY. OTHERWISE NO
CONVECTIVE ACTIVITY IS EXPECTED.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Heavy Rain, Greene
- When
- August 12, 3:00 AM EST to 4:00 AM EST
- Where
- Greene County, Union Pt
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.579, -83.167 (the zone’s center; the record gives no point)
The Greene County 911 Center reported that some roads in the area had up to two inches of water standing on them from thunderstorms and heavy rain.
Heavy Rain, Gwinnett
- When
- August 12, 7:07 AM EST to 8:00 AM EST
- Where
- Gwinnett County, Lilburn
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
Spotters with the Gwinnett County SkyWarn reported that heavy rain had resulted in several roads being flooded. The most significantly impacted roads were Beaver Run at Burns Road in Lilburn and New Hope Road in Grayson.
Heavy Rain, Bibb
- When
- August 12, 8:59 AM EST to 10:30 AM EST
- Where
- Bibb County, Macon
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.807, -83.698 (the zone’s center; the record gives no point)
The Bibb County Emergency Management Director reported that several roads had standing water on them. The Macon Airport Authority reported that the 4500 block of Pionono Avenue was flooded.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421400, 5421398, 5421399.